Letters to the Editor

Letters: ‘Dead’ wrong on naloxone

Editor, The News:

Re: ‘She died in front of me’ (The News, Jan. 29).

I am an advanced life support paramedic. I have decades of experience and years of extensive education in dealing with narcotic and opiate overdoses.

The horrible tragedy discussed in this article aside, the misinformation surrounding narcotic overdoses and Naloxone is profound and potentially deadly.

I cannot stay silent.

Opiates or opioids such as heroin, fentanyl, morphine codeine and oxycodone kill because, when taken in excess, they affect the part of the brain that drives the urge to breathe. This means opiate  overdoses die from not breathing and the resulting lack of oxygen.

Opiates have no other significantly “poisonous” effects. They create a “high” or euphoroa, but they simply make you stop breathing.

Bluntly stated, it is a lack of oxygen that kills these overdose victims, not the presence of the drug per se.

The absolutely 100 per cent effective, and the fastest intervention used to save the lives of someone who has overdosed is to simply breath for them – good old artificial respiration.It is taught in swim classes, basic first-aid classes, CPR courses and can be mastered in about 30 seconds. It must be performed within the precious few minutes after someone stops breathing.

Narcan takes effect in five to 10 minutes. But without artificial respiration, brain damage and ultimately death will occur regardless of how much Narcan is given.

Naloxone/Narcan is a drug that blocks those narcotic effects, including the depression of the respiratory centre of the brain.

It is a fantastic drug and is very fascinating to watch used. Patients go from being unconscious and not breathing to fully awake and alert.

To a layman, it looks like a miracle and a wonder drug. But it is only given after the dire and more deadly lack of oxygen and breathing have been addressed.

What is the problem?

Simple: it takes way too long to work on its own and it does not deliver much needed oxygen. There are other significant considerations, too, including the fact it often takes far more of the drug than is typically used (particularly with the proliferation of hyper-potent fentanyl), and the fact it puts hard-core drug users into instantaneous torturous withdrawal. There are significant medical considerations that must go into the pharmacological reversal of opiate overdoses.

When you are not breathing, irreversible brain death begins to occur in four to six minutes. Death occurs shortly after that, and while hearts can go on beating for several minutes in an otherwise healthy young person, their brains are either dead or irreversibly damaged. Without oxygen to your brain, all the Narcan in the world will not save you.

Where I take umbrage is in the fact that lay-responders and the public have been mislead to understand that this drug is a panacea, and to withhold its use and distribution is inhuman. They are literally ‘dead’ wrong.

First responders have always had the tools to keep overdoses alive: they are trained to provide artificial respiration.

Giving firefighters and other laypeople naloxone is dangerous. With the misguided belief it is the sole tool needed to save a life, overdose victims will die for lack of artificial respiration.

If the province would distribute pocket masks (devices that permit laymen to safely breath for another person) and embark on a pubic education campaign, everyone would be able to help.

Educating people, and in particular drug uses, is the key to actually keeping people alive until they can be properly and safely resuscitated by medical professionals

Ian A. Hames


Feeling the pulse

Editor, The News:

Re: ‘She died in front of me’ (The News, Jan. 29).

I was very disheartened by the sensationalist manner in which this article was written. It was a sad situation and outcome for sure, but I’m tired of the media spreading misinformation. James McCluskey was quoted extensively throughout the article, and reporter Colleen Flanagan did little to fact check or correct his statements.

First, if someone has a pulse, you do not start to “pump her chest.”

Second, Mr. McCluskey stated that fire took  five to 10 minutes to arrive, and paramedics took another 30 minutes. However, later in the article it stated that the call was received at 9:45, fire arrived at 9:47, and paramedics arrived at 9:52. Believe me, I know that CPR can feel like an eternity, but this article did little to correct the implication that BCEHS’s response was 23 minutes longer than it was.

Third, if paramedics and fire continued to work on this patient for 50 minutes, they certainly weren’t doing nothing, and they absolutely did considerably more than just “pump on her chest.”

Lastly, “30 shots of Narcan” would never be given, and any amount of Narcan has not and will not correct a cardiac arrest.

I’m not blaming Mr. McCluskey for his comments at all. It isn’t his job to know how to respond in a medical emergency, and he absolutely experienced a horrible, traumatic event. I feel for him. But I also feel for the men and women of emergency services who worked tirelessly on this patient, only to have their efforts belittled in the media. It was a traumatic event for them, too. They are also human, and no firefighter or paramedic I know isn’t affected by the death of a patient.

Journalists have an obligation to do research, fact check, and explore all sides of a story, rather than just print the sensational quotes of a layperson, and I feel that Ms. Flanagan failed in this regard.

Sarah Patch


We encourage an open exchange of ideas on this story's topic, but we ask you to follow our guidelines for respecting community standards. Personal attacks, inappropriate language, and off-topic comments may be removed, and comment privileges revoked, per our Terms of Use. Please see our FAQ if you have questions or concerns about using Facebook to comment.

You might like ...

Community Events, October 2016

Add an Event